Indian Journal of Anaesthesia

LETTER TO EDITOR
Year
: 2016  |  Volume : 60  |  Issue : 6  |  Page : 441--442

Intraoperative wandering atrial pacemaker with isoflurane anaesthesia


Sulagna Bhattacharjee, Puneet Khanna, Sumit Bansal, Souvik Maitra 
 Department of Anaesthesiology, All India Institute of Medical Sciences, New Delhi, India

Correspondence Address:
Dr. Souvik Maitra
Department of Anaesthesiology, All India Institute of Medical Sciences, Ansari Nagar, New Delhi - 110 029
India




How to cite this article:
Bhattacharjee S, Khanna P, Bansal S, Maitra S. Intraoperative wandering atrial pacemaker with isoflurane anaesthesia.Indian J Anaesth 2016;60:441-442


How to cite this URL:
Bhattacharjee S, Khanna P, Bansal S, Maitra S. Intraoperative wandering atrial pacemaker with isoflurane anaesthesia. Indian J Anaesth [serial online] 2016 [cited 2021 May 7 ];60:441-442
Available from: https://www.ijaweb.org/text.asp?2016/60/6/441/183384


Full Text

Sir,

Wandering atrial pacemaker is an arrhythmia originating from the shifting pacemaker sites from the sinoatrial node to the atria and/or atrioventricular node and back to the sinoatrial node.[1] We report an incident of wandering atrial pacemaker occurring intraoperatively during surgery for testicular torsion.

A 10-year-old boy, American Society of Anesthesiologists (ASA) physical status I, undergoing surgery for a right-sided testicular torsion had received fentanyl, propofol and atracurium for anaesthesia management. After securing his airway with a ProSeal™ laryngeal mask airway, anaesthesia was maintained with isoflurane, air and oxygen under standard ASA monitoring. During manipulation of the testis, he had an episode of bradycardia with heart rate decreasing from 88/min to 54/min without any hypotension or oxygen desaturation that persisted for about 15 s. This was followed by an arrhythmia with rate of 74–78/min having varyingP wave morphology and PR interval that resolved spontaneously [[Figure 1] and Video 1]. We diagnosed it to be a case of wandering atrial pacemaker as the heart rate was between 60 and 100/min, with slight irregularity, beat to beat changing shape and size ofP wave of at least three different forms, varying PR interval but normally appearing QRS complexes.[2] The likely cause of occurrence of arrhythmia was vagal stimulation caused by testicular manipulation. All commonly used volatile anaesthetic agents including isoflurane are known to cause enhanced automaticity of subsidiary atrial pacemakers,[3] thereby predisposing to the development of atrial arrhythmias and wandering pacemaker phenomenon. Monitoring and recognising this event for possible haemodynamic compromise are important.{Figure 1}

[MULTIMEDIA:1]

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Wandering Atrial Pacemaker. Practical Clinical Skills; 2013. Available from: http://www.practicalclinicalskills.com/ekg/Wandering-Atrial-Pacemaker. [Last cited on 2014 Aug 10].
2Aburawi EH, Narchi H, Souid AK. Persistent wandering atrial pacemaker after epinephrine overdosing-a case report. BMC Pediatr. 2013 Jan 2;13:1.
3Bosnjak ZJ, Kampine JP. Anesthesia and cardiovascular disease. San Diego, California: Academic Press Inc.; 1994.p. 200-4.